A 35-year-old woman with rheumatoid arthritis, a 63-year-old man with poorly controlled asthma, a 48-year-old woman with inflammatory bowel disease—what do these patients have in common? All are at increased risk for osteoporosis as a result of long-term glucocorticoid therapy
Because of their anti-inflammatory and immunosuppressive effects, glucocorticoids remain a cornerstone of treatment for patients with a variety of inflammatory diseases. However, adverse effects of long-term glucocorticoid therapy are common: osteoporosis and associated fractures are among the most serious.
The American College of Rheumatology (ACR) recently updated its guidelines to help you combat glucocorticoid-induced osteoporosis.1 Test your knowledge of the ACR's recommendations with this 10-question quiz.
1. When does the highest rate of bone loss occur during long-term (≥ 3 months) glucocorticoid therapy?
A. The first 1 to 3 months of therapy
B. The first 3 to 6 months of therapy
C. The first 6 to 9 months of therapy
D. The first 9 to 12 months of therapy
1. Buckley L, Guyatt G, Fink HA, et al. 2017 American College of Rheumatology Guideline for the Prevention and Treatment of Glucocorticoid-Induced Osteoporosis. Arthritis Rheumatol. 2017;69:1521-1537.